Synthetic Marijuana May Cause Strokes in Young Adults

Share
'Spice' Synthetic Marijuana

Source: WikiCommons

Despite attempts to ban ‘spice’ or synthetic marijuana, many young adults have tried the substance and many have already seen the consequences. Two healthy young siblings are among those who have died soon after smoking the substance also known as K2, and an investigation into their death suggests the drug could potentially cause acute ischemic strokes. Ischemic strokes occur when an artery to the brain is blocked.

Scientists are only beginning to find out the real dangers of smoking synthetic marijuana, but so far they have associated seizures, abnormal heart rhythms, heart attacks, psychosis, hallucinations, and other adverse affects with the drug.

“Since the two patients were siblings, we wondered whether they might have any undiagnosed genetic conditions that predisposed them to strokes at a young age. We rigorously looked for those and didn’t come up with anything,” said senior author W. Scott Burgin, professor of neurology at the USF Health Morsani College.

“To the best of our knowledge, what appeared to be heart-derived strokes occurred in two people with otherwise healthy hearts,” said Burgin who conducted the study with Melissa Freeman, lead author of the paper, published online in Neurology.

Synthetic marijuana refers to a class of drugs made from a mixture of herbs which have been sprayed or soaked with a solution of chemicals which are intended to create a high similar to cannabis. However, it is hard to classify these drugs as many of the chemicals used come from overseas, and the creators are finding new ‘legal’ options for when the current chemicals are banned. It is like playing a game of whack-a-mole, except every mole is a dangerous new untested chemical.

“You don’t know what you’re getting when you smoke synthetic marijuana. It’s like the Wild West of pharmaceuticals, and you may be playing dangerously with your brain and your health,” Burgin said.

Tags: , , , , ,

No comments yet.

Leave a Reply